Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 12 (2016), 034, 57 pages      arXiv:1501.07337

Notes on Schubert, Grothendieck and Key Polynomials

Anatol N. Kirillov abc
a) Research Institute of Mathematical Sciences (RIMS), Kyoto, Sakyo-ku 606-8502, Japan
b) The Kavli Institute for the Physics and Mathematics of the Universe (IPMU), 5-1-5 Kashiwanoha, Kashiwa, 277-8583, Japan
c) Department of Mathematics, National Research University Higher School of Economics, 7 Vavilova Str., 117312, Moscow, Russia

Received March 26, 2015, in final form February 28, 2016; Published online March 29, 2016; Theorems 5.8 and 5.9 added and misprints corrected April 04, 2016

We introduce common generalization of (double) Schubert, Grothendieck, Demazure, dual and stable Grothendieck polynomials, and Di Francesco-Zinn-Justin polynomials. Our approach is based on the study of algebraic and combinatorial properties of the reduced rectangular plactic algebra and associated Cauchy kernels.

Key words: plactic monoid and reduced plactic algebras; nilCoxeter and idCoxeter algebras; Schubert, $\beta$-Grothendieck, key and (double) key-Grothendieck, and Di Francesco-Zinn-Justin polynomials; Cauchy's type kernels and symmetric, totally symmetric plane partitions, and alternating sign matrices; noncrossing Dyck paths and (rectangular) Schubert polynomials; multi-parameter deformations of Genocchi numbers of the first and the second types; Gandhi-Dumont polynomials and (staircase) Schubert polynomials; double affine nilCoxeter algebras.

pdf (828 kb)   tex (72 kb)       [previous version:  pdf (816 kb)   tex (69 kb)]


  1. Andrews G.E., Generalized Frobenius partitions, Mem. Amer. Math. Soc. 49 (1984), iv+44 pages.
  2. Aval J.-C., Keys and alternating sign matrices, Sém. Lothar. Combin. 59 (2008), Art. B59f, 13 pages, arXiv:0711.2150.
  3. Berenstein A., Kirillov A.N., The Robinson-Schensted-Knuth bijection, quantum matrices and piece-wise linear combinatorics, in Proceedings of the 13th International Conference on Formal Power Series and Algebraic Combinatorics (Arizona, 2001), Arisona State University, USA, 2001, 1-12.
  4. Berenstein I.N., Gelfand I.M., Gelfand S.I., Schubert cells, and the cohomology of the spaces $G/P$, Russ. Math. Surv. 28 (1973), no. 3, 1-26.
  5. Björner A., Brenti F., An improved tableau criterion for Bruhat order, Electron. J. Combin. 3 (1996), 22, 5 pages.
  6. Bressoud D.M., Proofs and confirmations. The story of the alternating sign matrix conjecture, MAA Spectrum, Mathematical Association of America, Washington, DC, Cambridge University Press, Cambridge, 1999.
  7. Brubaker B., Bump D., Licata A., Whittaker functions and Demazure operators, J. Number Theory 146 (2015), 41-68, arXiv:1111.4230.
  8. Cherednik I., Double affine Hecke algebras, London Mathematical Society Lecture Note Series, Vol. 319, Cambridge University Press, Cambridge, 2005.
  9. de Gier J., Nienhuis B., Brauer loops and the commuting variety, J. Stat. Mech. Theory Exp. 2005 (2005), P01006, 10 pages, math.AG/0410392.
  10. de Sainte-Catherine M., Viennot G., Enumeration of certain Young tableaux with bounded height, in Combinatoire énumérative, Lecture Notes in Math., Vol. 1234, Springer, Berlin, 1986, 58-67.
  11. Demazure M., Une nouvelle formule des caractères, Bull. Sci. Math. 98 (1974), 163-172.
  12. Di Francesco P., A refined Razumov-Stroganov conjecture, J. Stat. Mech. Theory Exp. 2004 (2004), P08009, 16 pages, cond-mat/0407477.
  13. Di Francesco P., Zinn-Justin P., Inhomogeneous model of crossing loops and multidegrees of some algebraic varieties, Comm. Math. Phys. 262 (2006), 459-487, math-ph/0412031.
  14. Dumont D., Sur une conjecture de Gandhi concernant les nombres de Genocchi, Discrete Math. 1 (1972), 321-327.
  15. Ehresmann C., Sur la topologie de certains espaces homogènes, Ann. of Math. 35 (1934), 396-443.
  16. Fomin S., Greene C., Noncommutative Schur functions and their applications, Discrete Math. 193 (1998), 179-200.
  17. Fomin S., Kirillov A.N., Yang-Baxter equation, symmetric functions and Grothendieck polynomials, hep-th/9306005.
  18. Fomin S., Kirillov A.N., Grothendieck polynomials and the Yang-Baxter equation, in Formal Power Series and Algebraic Combinatorics, DIMACS, Piscataway, NJ, 1994, 183-189.
  19. Fomin S., Kirillov A.N., Quadratic algebras, Dunkl elements, and Schubert calculus, in Advances in Geometry, Progr. Math., Vol. 172, Birkhäuser Boston, Boston, MA, 1999, 147-182.
  20. Gordon B., A proof of the Bender-Knuth conjecture, Pacific J. Math. 108 (1983), 99-113.
  21. Gouyou-Beauchamps D., Chemins sous-diagonaux et tableau de Young, Lecture Notes in Math., Springer, Berlin, Vol. 1234, 1986, 112-125.
  22. Han G.-N., Zeng J., $q$-polynômes de Gandhi et statistique de Denert, Discrete Math. 205 (1999), 119-143.
  23. Hudson T., A Thom-Porteous formula for connective $K$-theory using algebraic cobordism, J. K-Theory 14 (2014), 343-369, arXiv:1310.0895.
  24. Isaev A.P., Kirillov A.N., Bethe subalgebras in Hecke algebra and Gaudin models, Lett. Math. Phys. 104 (2014), 179-193, arXiv:1302.6495.
  25. King R.C., Row and column length restrictions of some classical Schur function identities and the connection with Howe dual pairs, Slides of the talk at 8th International Conference on Combinatorics and Representation Theory, Graduate School of Mathematics, Nagoya University, Nagoya, Japan, September 2008, available at
  26. Kirillov A.N., Introduction to tropical combinatorics, in Physics and Combinatorics, 2000 (Nagoya), World Sci. Publ., River Edge, NJ, 2001, 82-150.
  27. Kirillov A.N., On some algebraic and combinatorial properties of Dunkl elements, Internat. J. Modern Phys. B 26 (2012), 1243012, 28 pages.
  28. Kirillov A.N., Berenstein A.D., Groups generated by involutions, Gelfand-Tsetlin patterns, and combinatorics of Young tableaux, St. Petersburg Math. J. 7 (1996), 77-127.
  29. Knuth D.E., Permutations, matrices, and generalized Young tableaux, Pacific J. Math. 34 (1970), 709-727.
  30. Knutson A., Some schemes related to the commuting variety, J. Algebraic Geom. 14 (2005), 283-294, math.AG/0306275.
  31. Knutson A., Zinn-Justin P., The Brauer loop scheme and orbital varieties, J. Geom. Phys. 78 (2014), 80-110, arXiv:1001.3335.
  32. Kobayashi M., Schubert numbers, Ph.D. Thesis, University of Tennessee, 2010, available at
  33. Korff C., Cylindric versions of specialised Macdonald functions and a deformed Verlinde algebra, Comm. Math. Phys. 318 (2013), 173-246, arXiv:1110.6356.
  34. Korff C., Stroppel C., The $\widehat{\mathfrak{sl}}(n)_k$-WZNW fusion ring: a combinatorial construction and a realisation as quotient of quantum cohomology, Adv. Math. 225 (2010), 200-268, arXiv:0909.2347.
  35. Krattenthaler C., Guttmann A.J., Viennot X.G., Vicious walkers, friendly walkers and Young tableaux. II. With a wall, J. Phys. A: Math. Gen. 33 (2000), 8835-8866, cond-mat/0006367.
  36. Krob D., Thibon J.-Y., Noncommutative symmetric functions. IV. Quantum linear groups and Hecke algebras at $q=0$, J. Algebraic Combin. 6 (1997), 339-376.
  37. Kuperberg G., Symmetry classes of alternating-sign matrices under one roof, Ann. of Math. 156 (2002), 835-866, math.CO/0008184.
  38. La Scala R., Nardozza V., Senato D., Super RSK-algorithms and super plactic monoid, Internat. J. Algebra Comput. 16 (2006), 377-396, arXiv:0904.0605.
  39. Lascoux A., Anneau de Grothendieck de la variété de drapeaux, in The Grothendieck Festschrift, Vol. III, Progr. Math., Vol. 88, Birkhäuser Boston, Boston, MA, 1990, 1-34.
  40. Lascoux A., Square-ice enumeration, Sém. Lothar. Combin. 42 (1999), Art. B42p, 15 pages.
  41. Lascoux A., Transition on Grothendieck polynomials, in Physics and Combinatorics, 2000 (Nagoya), World Sci. Publ., River Edge, NJ, 2001, 164-179.
  42. Lascoux A., Symmetric functions and combinatorial operators on polynomials, CBMS Regional Conference Series in Mathematics, Vol. 99, Amer. Math. Soc., Providence, RI, 2003.
  43. Lascoux A., ASM matrices and Grothendieck polynomials, 2012, available at
  44. Lascoux A., Leclerc B., Thibon J.-Y., The plactic monoid, in Algebraic Combinatorics on Words, Encyclopedia of Mathematics and its Applications, Vol. 90, Cambridge University Press, Cambridge, 2002, 164-196.
  45. Lascoux A., Rains E.M., Warnaar S.O., Nonsymmetric interpolation Macdonald polynomials and $\mathfrak{gl}_n$ basic hypergeometric series, Transform. Groups 14 (2009), 613-647, arXiv:0807.1351.
  46. Lascoux A., Schützenberger M.-P., Le monoï de plaxique, in Noncommutative Structures in Algebra and Geometric Combinatorics (Naples, 1978), Quad. ''Ricerca Sci.'', Vol. 109, CNR, Rome, 1981, 129-156.
  47. Lascoux A., Schützenberger M.-P., Polynômes de Schubert, C. R. Acad. Sci. Paris Sér. I Math. 294 (1982), 447-450.
  48. Lascoux A., Schützenberger M.-P., Structure de Hopf de l'anneau de cohomologie et de l'anneau de Grothendieck d'une variété de drapeaux, C. R. Acad. Sci. Paris Sér. I Math. 295 (1982), 629-633.
  49. Lascoux A., Schützenberger M.-P., Symmetry and flag manifolds, in Invariant Theory (Montecatini, 1982), Lecture Notes in Math., Vol. 996, Springer, Berlin, 1983, 118-144.
  50. Lascoux A., Schützenberger M.-P., Symmetrization operators in polynomial rings, Funct. Anal. Appl. 21 (1987), 324-326.
  51. Lascoux A., Schützenberger M.-P., Fonctorialité des polynômes de Schubert, in Invariant Theory (Denton, TX, 1986), Contemp. Math., Vol. 88, Amer. Math. Soc., Providence, RI, 1989, 585-598.
  52. Lascoux A., Schützenberger M.-P., Tableaux and noncommutative Schubert polynomials, Funct. Anal. Appl. 23 (1989), 223-225.
  53. Lascoux A., Schützenberger M.-P., Treillis et bases des groupes de Coxeter, Electron. J. Combin. 3 (1996), 27, 35 pages.
  54. Lenart C., Noncommutative Schubert calculus and Grothendieck polynomials, Adv. Math. 143 (1999), 159-183.
  55. Li Y., On $q$-symmetric functions and $q$-quasisymmetric functions, J. Algebraic Combin. 41 (2015), 323-364, arXiv:1306.0224.
  56. Loday J.-L., Popov T., Parastatistics algebra, Young tableaux and the super plactic monoid, Int. J. Geom. Methods Mod. Phys. 5 (2008), 1295-1314, arXiv:0810.0844.
  57. Macdonald I.G., Notes on Schubert polynomials, Publications du LaCIM, Vol. 6, Université du Québec à Montréal, 1991.
  58. Macdonald I.G., Symmetric functions and Hall polynomials, 2nd ed., Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1995.
  59. Noumi M., Yamada Y., Tropical Robinson-Schensted-Knuth correspondence and birational Weyl group actions, in Representation Theory of Algebraic Groups and Quantum Groups, Adv. Stud. Pure Math., Vol. 40, Math. Soc. Japan, Tokyo, 2004, 371-442, math-ph/0203030.
  60. O'Connell N., Pei Y., A $q$-weighted version of the Robinson-Schensted algorithm, arXiv:1212.6716.
  61. Okada S., Enumeration of symmetry classes of alternating sign matrices and characters of classical groups, J. Algebraic Combin. 23 (2006), 43-69, math.CO/0408234.
  62. Postnikov A., Shapiro B., Shapiro M., Algebras of curvature forms on homogeneous manifolds, in Differential Topology, Infinite-Dimensional Lie Algebras, and Applications, Amer. Math. Soc. Transl. Ser. 2, Vol. 194, Amer. Math. Soc., Providence, RI, 1999, 227-235, math.AG/9901075.
  63. Ross C., Yong A., Combinatorial rules for three bases of polynomials, Sém. Lothar. Combin. 74 (2015), Art. B74a, 11 pages, arXiv:1302.0214.
  64. Schensted C., Longest increasing and decreasing subsequences, Canad. J. Math. 13 (1961), 179-191.
  65. Schützenberger M.-P., La correspondance de Robinson, in Combinatoire et représentation du groupe symétrique (Actes Table Ronde CNRS, Univ. Louis-Pasteur Strasbourg, Strasbourg, 1976), Lecture Notes in Math., Vol. 579, Springer, Berlin, 1977, 59-113.
  66. Shapiro B., Shapiro M., On ring generated by Chern $2$-forms on ${\rm SL}_n/B$, C. R. Acad. Sci. Paris Sér. I Math. 326 (1998), 75-80.
  67. Sloane N.J.A., The on-line encyclopedia of integer sequences, available
  68. Stanley R.P., A baker's dozen of conjectures concerning plane partitions, in Combinatoire énumérative (Montreal, Que., 1985/Quebec, Que., 1985), Lecture Notes in Math., Vol. 1234, Springer, Berlin, 1986, 285-293.
  69. Stanley R.P., Enumerative combinatorics. Vol. 1, Cambridge Studies in Advanced Mathematics, Vol. 49, 2nd ed., Cambridge University Press, Cambridge, 2012.
  70. Stanley R.P., Enumerative combinatorics. Vol. 2, Cambridge Studies in Advanced Mathematics, Vol. 62, Cambridge University Press, Cambridge, 1999.
  71. Tolstoy V.N., Ogievetsky O.V., Pyatov P.N., Isaev A.P., Modified affine Hecke algebras and Drinfeldians of type A, in Quantum Theory and Symmetries (Goslar, 1999), World Sci. Publ., River Edge, NJ, 2000, 452-458, math.QA/9912063.
  72. Wachs M.L., Flagged Schur functions, Schubert polynomials, and symmetrizing operators, J. Combin. Theory Ser. A 40 (1985), 276-289.

Previous article  Next article   Contents of Volume 12 (2016)